Difficulty in clearing my throat

I'm here again with a further problem. My AF seems to be controlled with Soltalol 40mg after two cardioversions and two Ablations.

I have developed a problem with excessive clearing of my throat it takes me up to 2hours in a morning trying to clear the build up after being asleep. I have seen my Locum GP who says it's a virus it has been going on for 2 months and makes me dread trying to get any sleep. I had surgery for Acid reflux 14 months ago and I wondered if there is any connection. I'm beginning to feel very anxious as nobody seems to realise how debilitating I'm finding this as it has now progressed to building up during the day.

Has anyone had a similar problem ?

17 Replies

oldestnewest
  • I wonder if this is the sotalol. This is no longer listed as appropriate treatment for AF since 2014 NICE Guidelines but sadly I don't know the reasons for their removing it.

  • Thank you for you speedy reply will look into why Soltalol is no longer recommended

  • My understanding for the removal of Sotolol is that it also has an effect on the ventricles as well as the atria. In a very small number of people this can be quite dangerous.

    Discussed with specialist at 2013 AFA patient day, I asked if I could quote him, he agreed.

  • Well, this doesn't sound a happy situation at all for you. It might be a virus, but this handy little diagnosis might need a second opinion!

    And is this a listed side effect with any of your medication? Read the small print. I know, for example, Lisinopril (for high blood pressure) is known to conjure up an annoying little cough.

  • You have my sympathy! My husband is the same, he's coughing trying to clear his throat throughout the day and he doesn't realise he's doing it. Told him to go to the doctors as at the time the campaign for 'if you've had a cough for a long time see your doctor' was running. Anyway all checks came back clear and they put it down to acid reflux due to the arthrotec he was taking. Hooe you can get sorted soon.

    Di

  • Hi I think quite a few people suffer the same problem, my husband for one

    and myself to a lesser degree. I personally think it comes as we get a little

    older, forgive me if I hit a nerve. As we are not taking the same medication

    it may just be a certain type of medication. Ive often noticed older prople on

    television can tend to have ' croaky voices', as if they need to clear their

    throat.

  • Thank you for your reply I think age certainly plays its part but I'm going to try just once more to see if my GP Can help

  • Two months is a long time for a virus to be around. Could it possibly be sinusitis?

  • Hi Stockie1,

    The oesophagus is quite often damaged during Ablation due to heat sensitivity l believe and that is the cause of Gastro-oesophagus reflux disease post Ablation...Very unpleasant but I was assured it is only a temporary...

    Carol.

  • Thank you for your post that's a very interesting slant on my problem and one I will look into at least it gives me hope that there is a chance it will resolve itself although I will carry on the inhalations as the other idea seem to be it could be conected to sinus problems.

  • Your not alone I get this quite often and last all day drives me crazy, I take antacids for heartburn and when I told GP she said you realise I will have to take you off them if it keeps occurring so have not told her again as I don't want the severe heartburn back?? I am only on warfarin fir PAF

  • I saw a pulmonologist last week and described exactly this problem. I am still coughing up phlegm from a series of colds etc which started last Nov and I still feel as though I have a constant, low grade cold but with no other symptoms. I have just had spirometer and vital capacity tests and he is going to look at my MRI scans again.

    Whilst there seem to be a number of people I know with similar symptoms, one friend describes it as her 150 day virus, I also believe these things need to be investigated - just to rule out more serious causes of the symptoms.

    I am probably being over cautious but these symptoms are also indicators of more serious thoracic conditions and I think best to get them checked out if they are persistent.

  • PS - I am not on any heart meds at all,

  • I've noticed a definite increase in throat irritation and phlegm since ablation, now going on 9 months post, so not a virus. I frequently get a tickle cough that never existed before either. Have chronic sinusitis that contributes and find sinus wash (saline water forced flush) daily helps a lot. Also active ingredient in Mucinex, guaifenesin (sp?), which can be found much cheaper in "Mucus Relief " brand (in US) very helpful for thinning excretions. Love that stuff and suggested by GP.

  • I have had a similar problem ever since I started medication a year and a half ago for what was originally diagnosed as PAF due to left ventricular thickening, a result of untreated high blood pressure. But its more periods of ectopics now. I can feel a "blockage", not quite in my throat, but somewhere high in my lungs I think. I instinctively try to shift it, but neither throat clearing (too high) nor coughing (too low!) reaches it. I end up having to roar like a lion repeatedly over half an hour or so to move the resistant phlegm and ease the discomfort. Very antisocial - good thing I live on my own. It seems to affect me for a couple of days then disappear for about a week before returning. I did suffer "the 'flu that wasn't" over last Christmas despite the jab, which was quite dramatic and lasted for ages. But since then I've had some really good periods when I feel sure it has finally gone.

    I can't establish a trigger, but do suspect Bisoprolol, having ruled out that it might be related to hayfever as it is not seasonal. I only take 1.25mg every other day now . Initially I felt totally over-medicated with frozen, numb hands and interrupted sleep; I've beaten the cardiologist down regarding number of drugs and the dosages and hardly ever take PIP Flecainide now (lucky me). I'm also on a low dose of Losartan for BP (which is now within normal bounds) and Warfarin. When I mentioned the long standing odd cough to my GP, I got a blank stare and no suggestions. The cardiologist said I shouldn't take any notice of the side effects listed by the drug companies!

    Oh well, maybe there is a role for me in the NZ RU team roaring out the Haka!

    Be well all

    Mrs Gilly

  • Thank you so much for your post you describe the problem so much better than I. My symptoms are the same but I haven't had a free day of it for some months. I'm going to see my GP later in the week but he doesn't seem to appreciate how anti social and debilitating this is. Brick wall seems to be where I'm at.

  • This may have no connection for you, but just a shot in the dark: Thrush has this very effect - common, for example, if inhalers are used. Nystan drops are prescribed & effective.

You may also like...